Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 34, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 9, 2024, 8:56 AM CDT for Audrain County, Monroe County, Ralls County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2024, 8:56 AM CDT (13:56 UTC)
- Expired
- Jul 9, 2024, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Audrain County, MO, Monroe County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 125 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
003
WGUS53 KLSX 091356
FFWLSX
MOC007-137-173-091700-
/O.NEW.KLSX.FF.W.0034.240709T1356Z-240709T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
856 AM CDT Tue Jul 9 2024
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Northern Audrain County in central Missouri...
Monroe County in northeastern Missouri...
Southwestern Ralls County in northeastern Missouri...
* Until noon CDT.
* At 856 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Vandalia, Paris, Santa Fe, Perry, Madison, Center, Holliday,
Stoutsville and Florida.
This includes the following State Parks...
Union Covered Bridge Historic Site and Mark Twain Lake Recreational
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3953 9147 3945 9146 3932 9144 3932 9172
3923 9187 3925 9231 3935 9231 3956 9230
FLASH FLOOD...RADAR INDICATED
$$
Britt2 follow-up statements
165
WGUS73 KLSX 091537
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1037 AM CDT Tue Jul 9 2024
MOC007-137-173-091700-
/O.CON.KLSX.FF.W.0034.000000T0000Z-240709T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Monroe MO-Ralls MO-
1037 AM CDT Tue Jul 9 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY FOR
NORTHWESTERN AUDRAIN COUNTY IN CENTRAL MISSOURI AND MONROE AND
SOUTHWESTERN RALLS COUNTIES IN NORTHEASTERN MISSOURI...
At 1037 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Paris, Santa Fe, Perry, Madison, Center, Holliday, Stoutsville and
Florida.
This includes the following State Parks...
Union Covered Bridge Historic Site and Mark Twain Lake Recreational
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3955 9207 3953 9147 3948 9146 3945 9146
3939 9159 3932 9172 3923 9187 3925 9231
3935 9231 3947 9230
FLASH FLOOD...RADAR INDICATED
$$
Pfahler864
WGUS73 KLSX 091652
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1152 AM CDT Tue Jul 9 2024
MOC007-137-173-091702-
/O.EXP.KLSX.FF.W.0034.000000T0000Z-240709T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Monroe MO-Ralls MO-
1152 AM CDT Tue Jul 9 2024
...FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT TODAY FOR
NORTHWESTERN AUDRAIN COUNTY IN CENTRAL MISSOURI AND MONROE AND
SOUTHWESTERN RALLS COUNTIES IN NORTHEASTERN MISSOURI...
The heaviest rain has ended. Flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
A Flood Watch remains in effect until 1000 PM CDT Tuesday for
portions of central, east central, and southeast Missouri.
&&
LAT...LON 3935 9231 3947 9230 3955 9207 3953 9147
3948 9146 3945 9146 3939 9159 3932 9172
3923 9187 3925 9231
$$
PfahlerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:12 AM CDT, 2 hours 44 minutes earlier. Its key messages:
- Widespread rainfall associated with Beryl's remnants is forecast to overspread most of the area this morning and continue through the afternoon/evening. Additional rainfall amounts of 1-3" with locally higher amounts are forecast along and south/east of the I-44/I-55 corridors in Missouri and Illinois respectively.
- The main impacts from this event include river flooding (most likely on the Meramec, Big, Bourbeuse and Black River basins), isolated flash flooding, gusty winds (30-40+ mph at their peak), and a low (but non-zero) threat for a tornado or two in parts of southeast Missouri and southern Illinois.
- Generally quieter weather is forecast Wednesday-Saturday with temperatures warming back to near normal and chances for showers and thunderstorms confined to Wednesday/Thursday afternoons.
Area forecast discussion, Jul 9, 6:12 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
612 AM CDT Tue Jul 9 2024
.KEY MESSAGES...
- Widespread rainfall associated with Beryl's remnants is forecast to
overspread most of the area this morning and continue through
the afternoon/evening. Additional rainfall amounts of 1-3" with
locally higher amounts are forecast along and south/east of the
I-44/I-55 corridors in Missouri and Illinois respectively.
- The main impacts from this event include river flooding (most
likely on the Meramec, Big, Bourbeuse and Black River basins),
isolated flash flooding, gusty winds (30-40+ mph at their peak),
and a low (but non-zero) threat for a tornado or two in parts
of southeast Missouri and southern Illinois.
- Generally quieter weather is forecast Wednesday-Saturday with
temperatures warming back to near normal and chances for showers
and thunderstorms confined to Wednesday/Thursday afternoons.
&&
.SHORT TERM... (Through Late Tonight)
Issued at 341 AM CDT Tue Jul 9 2024
The remnants of Tropical Cyclone Beryl are currently located in far
southwest Arkansas as of 0800 UTC. The curve more to a northeast
heading has begun, with the surface low expected to move into
southeast Missouri (near KPOF) around midday. Ahead of the surface
low, widespread light to moderate rain is spreading northward out
of southeast Missouri and southwest Illinois. This area of
rainfall is coming in response to differential positive vorticity
advection downstream of the midlevel trough, strong upper-level
divergence beneath the right-entrance region of a jet streak over
southern Iowa, and strengthening low-level moisture convergence.
The divergence centered around 300 hPa is particularly
strong/impressive, with even hints of some jet coupling. The axis
of heaviest rainfall through early tonight should fall along the
area of very strong low-level moisture convergence. This axis is
forecast to setup near the I-44/I-55 corridors in Missouri and
Illinois respectively. Rainfall rates in these locations are
likely (60-80%) to climb above 0.25"/hr for approximately 6 hours
at any given location per the latest HREF guidance. Peak hourly
rates of >0.50"/hr also may occur, but probabilities are lower
(10-30%), which suggests these rates may be more isolated and
transient in nature. By the time the rain pulls away from west to
east late this afternoon into the early overnight hours,
widespread 1-3" of rain is forecast across parts of east central
and southeast Missouri as well as southwest and south-central
Illinois. Locally higher amounts (up to 4") are possible. Heavy
rainfall is just one impact that is expected with this storm
system through tonight, with additional impacts detailed below:
RIVER FLOODING: Based on the forecast rainfall totals through
tonight, (new) river flooding is expected along at least portions of
the Meramec, Big, Bourbeuse, and Black River basins. Chances of
moderate flooding within these basins at this time look low, but if
rainfall totals are a bit higher than forecast and line up along a
basin, it still could occur. As for the ongoing flooding on the
Missouri and Mississippi River mainstems (and backwater points from
the Mississippi River), the rainfall axis is very likely to stay far
enough southeast to only have minor impacts. More specifically,
this rain is expected to largely slow down the fall on the
Missouri River closer to the confluence and most of the
Mississippi River. The exception on the Mississippi River is
Chester, which is far enough south to feel more of the impacts of
this rainfall. Chester is forecast to crest (34.0 feet) about 1.5
feet higher than a couple of days ago on 7/12. A crest above
moderate flood stage (35.0 feet) is possible if heavier rain ends
up falling. The latest HEFS shows about a 25% probability for
moderate flooding.
FLASH FLOODING: The flash flood threat looks to be isolated given
the steady, mostly light to moderate hourly rainfall rates
expected today. HREF probabilities detailed above for hourly
rainfall rates suggest less than 0.50"/hr. Three-hour flash-flood
guidance is generally near 2", with 1-hr guidance around 1.50".
Areas of (greater) concern are in those locations which have seen
localized very heavy rainfall and flash flooding over the past 24
hours, and in any locations that manage to see convection later
today. The best chances of convection and higher rainfall rates
appear to be in parts of southeast Missouri and southwest Illinois
this afternoon.
GUSTY WINDS: Wind speeds and gusts are expected to increase this
afternoon through the early evening as the surface low moves through
southeast Missouri into east/southeast Illinois. Model soundings
show quite a bit of variability with magnitude, but all suggest
strong (30-40+ knots) northeasterly flow at 925 hPa. Gusts of
30-40+ mph are forecast to move from metropolitan St. Louis
eastward, roughly from 6PM through 1AM tonight. HREF probabilities
for 35+ mph gusts peak at about 50-70% but drop off to 10-20% for
advisory-criteria gusts (45+ mph). I cannot rule out some
isolated gusts near advisory criteria, but I am not confident in
this being widespread enough (if any happen at all) to issue an
advisory.
TORNADOES: A tornado or two is possible this afternoon for a portion
of southeast Missouri and southern Illinois. There is greater
uncertainty in our area, given the likely track just to the
southeast of the area (hence higher tornado probabilities per the
Storm Prediction Center closer to the Ohio River). Most CAMs keep
upright convection/mini supercells just to our southeast, but it
may be a close call. The low-level shear/helicity is
unsurprisingly quite strong near the track of the surface low
later today.
Temperatures today will be quite chilly for the middle of July. The
triumvirate of rain falling basically all day, northeast surface
winds, and low ceilings should lead to very little in the way of
warming from this morning's lows (maybe 2-3F in most locations).
Highs in the 70s are forecast, but readings topping out near 70
degrees are expected within the heavier rainfall axis in parts of
east central and southeast Missouri. Those temperatures would be
15 to near 20 degrees below normal for the date.
We will also have to keep an eye on the potential for fog
development late tonight toward early Wednesday morning in parts of
central Missouri. Sky conditions are expected to clear out behind
Beryl's remnants. Combined with lightening winds, this could be a
good recipe for fog development. That area also should get at
least some additional rainfall today, so there should be plenty of
residual near-surface moisture. Guidance at this time only has a
weak signal for widespread fog, possibly due to winds potentially
staying up just enough.
Gosselin
&&
.LONG TERM... (Wednesday through Monday)
Issued at 341 AM CDT Tue Jul 9 2024
(Wednesday - Thursday Night)
A slow-moving midlevel shortwave trough is forecast to move through
the Upper Midwest into the Great Lakes during the middle of the
week. The mid-Mississippi Valley will be on the southern periphery
of the better mid/upper level support associated with this feature,
but there should be enough for isolated-scattered convective
development each day, mainly during peak heating (late afternoon)
hours.
Temperatures are expected to warm up from the chilly conditions of
today, largely in the mid 80s on Wednesday and back closer to normal
on Thursday (upper 80s to near 90 degrees).
(Friday - Monday)
Ensemble means from the GEFS/EPS continue to suggest our area will
get more and more influence from the mid/upper level ridge over the
intermountain west. It is forecast to shift eastward and become more
broad. This pattern is expected to yield largely dry conditions
along with a return to above normal temperatures Sunday into Monday.
Forecast uncertainty increases a bit with respect to a possible
frontal passage sometime Sunday-Monday. Questions include the timing
of the front and whether it will actually move through the area. If
not, well-above normal temperatures (mid 90s to near 100 degrees)
could begin on Monday and continue later on into next week.
Gosselin
&&
.AVIATION... (For the 12z TAFs through 12z Wednesday Morning)
Issued at 601 AM CDT Tue Jul 9 2024
Conditions are expected to deteriorate across the area today.
Light to moderate rainfall will continue to expand northward this
morning, with rainfall rates increasing and visibilities
decreasing by late morning into the early afternoon. The heaviest
rates/lowest visibilities are expected to be in the St. Louis
metro terminals (IFR visibilities expected). Ceilings will also
decrease a couple of hours after the rain begins. MVFR ceilings
are expected for the central Missouri and KUIN sites, with IFR
ceilings likely in the metro terminals this afternoon. Conditions
should improve from west to east beginning late this afternoon.
Ceilings will improve slightly first, then the rain exits the
area and ceilings improve to VFR.
Gusty northerly winds are also a concern for the metro St. Louis
sites, mainly this evening. Gusts of 30-35 knots are expected
before subsiding around midnight.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for Jefferson MO-Lincoln MO-
Saint Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO.
Flood Watch through this evening for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
Reynolds MO-Saint Francois MO-Warren MO-Washington MO.
IL...Flood Watch through late tonight for Bond IL-Calhoun IL-Clinton
IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
Marion IL-Monroe IL-Montgomery IL-Randolph IL-Saint Clair
IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 9, 4:18 AM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 418 AM CDT Tue Jul 9 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-100930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 418 AM CDT Tue Jul 9 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Heavy rainfall is expected through tonight, leading to the potential for flash flooding and new river flooding. Thunderstorms are expected through this evening. A tornado or two is possible this afternoon in parts of southeast Missouri and southern Illinois. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low chance of thunderstorms Wednesday through Friday, mainly during the afternoon hours each day. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any flash flooding or severe weather to the National Weather Service in St. Louis. Gosselin
In the hours before
Local storm report, Jul 9, 5:24 AM CDT, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
524 AM CDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM Flash Flood 4 NNE Murry 39.09N 92.14W
07/09/2024 Boone MO Emergency Mngr
Water over the roadway at the intersection
of Route Z and Route D.
&&
MABLocal storm report, Jul 9, 6:30 AM CDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
630 AM CDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM Flash Flood 1 S Murry 39.02N 92.17W
07/09/2024 Boone MO Dept of Highways
Route Z is closed at intersection with
Maupin Lane due to flash flooding.
&&
MABLocal storm report, Jul 9, 6:32 AM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
632 AM CDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM Flash Flood Murry 39.04N 92.17W
07/08/2024 Boone MO Emergency Mngr
Corrects previous flood report from Murry.
Highway HH and route Z reported to be
underwater and not passable.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:50 PM CDT | Areal Flood Advisory | LSX | Boone | 45 min |
| Jul 8, 8:35 PM CDT | Flash Flood Warning | LSX | Boone | 3 hr |
| Jul 9, 4:08 AM CDT | Flash Flood Warning | LSX | Audrain, Boone, Callaway | 4 hr |
| Jul 9, 5:15 AM CDT | Areal Flood Advisory | LSX | Boone | 3 hr |
| Jul 9, 8:12 AM CDT | Areal Flood Warning | LSX | Audrain, Boone, Callaway | 5 hr |
| Jul 9, 10:30 AM CDT | River Flood Warning | LSX | Crawford, Washington | 43 hr |
| Jul 9, 11:03 AM CDT | Areal Flood Advisory | LSX | Franklin, Jefferson, Saint Louis, Washington | 6 hr |
| Jul 9, 11:07 AM CDT | Areal Flood Advisory | LSX | Crawford, Iron, Saint Francois, Washington | 6 hr |
| Jul 9, 12:03 PM CDT | Areal Flood Advisory | LSX | Saint Charles, Saint Louis, City of Saint Louis | 6 hr |
| Jul 9, 4:05 PM CDT | River Flood Warning | LSX | Jefferson | 16 hr |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.